Texas, 2019Dust Storm and Hail in Texas, June 5, 2019
June 5, 2019 · NWS MAF · 3 events in 2 counties and zones
An upper level low was over New Mexico and provided lift over southeast New Mexico and West Texas. Good wind shear and instability were present across the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low was over New Mexico and provided lift over southeast New Mexico and West Texas. Good wind shear and instability were present across the area. These conditions resulted in thunderstorms that produced large hail and wind damage across southeast New Mexico and West Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 5, 4:40 PM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Jun 5, 4:40 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
540 PM CDT Wed Jun 5 2019
.DISCUSSION...
See 00Z Aviation Discussion below.
&&
.AVIATION...
Area radars show a few clusters of convection throughout the area
as the upper trough swings thru the region, and we've inserted
tempo groups all terminals to cover this, timed roughly w/the
trough passage. Otherwise, anvil debris should mitigate low clouds
developing overnight and, outside of convection, VFR conditions
should prevail. Forecast soundings redevelop a widespread cu field
Thu, but little additional convection is anticipated.
&&
.PREV DISCUSSION... /issued 301 PM CDT Wed Jun 5 2019/
DISCUSSION...
So far things are mostly quiet on KMAF radar with a few storms
trying to enter the far western CWA. Widespread CIN values 50-100
J/kg with ML CAPE only 500 J/kg have prohibited storm initiation
over the region. A storm is trying to bloom in the Davis Mtns, but
cap is too strong attm. Nonetheless, large scale lift associated
w/the upper low, which is now located over central New Mexico,
will increase over W TX/SE NM this evening and provide a focus for
storm growth. A few storms could become severe with large hail
and damaging winds due to adequate bulk shear values of 25-30 kts
coupled with mid-level lapse rates 7-8 deg C/km. After storms
exit the region late tonight, a dry and calm day is in store
tomorrow as a 500 mb ridge develops over the SW U.S.. High
temperatures tomorrow should be closer to normal (normal for MAF
is lower 90s.)
The ridge will continue to build over the region Fri-Sat while a
LLTR develops along and W of the Pecos River. This will help elevate
high temperatures above normal into the U90s/L100s on Friday. The
warmest day of the year so far looks to be Saturday where widespread
100s are likely (even 110+ along the Rio Grande). GFS and ECMWF
indicate a cold front will backdoor into the area on Sunday. This
front is progged to arrive during the mid-afternoon, which would
still allow highs to reach the M/U 90s. Post frontal easterly sfc
winds will continue into Monday which will hold temperatures well
below normal. PoPs will also make a return to the forecast Monday
afternoon mainly across the western zones. Precip chances will
continue into mid-week as the ridge slides west over AZ/CA leaving
the CWA in southwest flow aloft. Temperatures will remain at or
blow normal during this period.
-Salerno
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 62 88 65 94 / 60 10 0 0
Carlsbad 61 92 63 99 / 10 0 0 0
Dryden 67 97 72 101 / 20 0 0 0
Fort Stockton 64 91 67 98 / 10 0 0 0
Guadalupe Pass 60 86 65 93 / 0 0 0 0
Hobbs 58 87 62 95 / 30 0 0 0
Marfa 53 89 56 95 / 0 0 0 0
Midland Intl Airport 63 90 66 96 / 30 0 0 0
Odessa 62 90 65 96 / 30 0 0 0
Wink 62 93 66 100 / 20 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
44/84/44
Hazardous weather outlook, Jun 5, 1:21 PM CST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
221 PM CDT Wed Jun 5 2019
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-061930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
221 PM CDT Wed Jun 5 2019 /121 PM MDT Wed Jun 5 2019/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
Thunderstorms are likely again this afternoon and tonight. A few of
these storms will be capable of producing large hail...damaging
wind... and locally heavy rain.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
In the hours before
Special weather statement, Jun 5, 5:05 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
605 PM CDT Wed Jun 5 2019
TXZ274-278-052345-
Reeves County Plains TX-Davis Mountains Foothills TX-
605 PM CDT Wed Jun 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REEVES AND
NORTHEASTERN JEFF DAVIS COUNTIES UNTIL 645 PM CDT...
At 604 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Balmorhea State Park, or 21 miles north of Fort
Davis, moving northeast at 40 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Balmorhea, Balmorhea Lake, Saragosa, Balmorhea State Park, Verhalen
and Toyahvale.
This includes Interstate 10 between mile markers 196 and 221.
LAT...LON 3134 10363 3109 10329 3076 10387 3082 10393
3083 10391 3084 10392 3086 10393 3086 10396
3088 10398 3091 10398 3090 10400 3094 10404
TIME...MOT...LOC 2304Z 228DEG 33KT 3090 10391
GoudswardLocal storm report, Jun 5, 5:06 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
606 PM CDT WED JUN 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND GST 5 NW HOBBS 32.79N 103.22W
06/05/2019 M59 MPH Lea NM MESONET
&&
JULIE.PHILLIPSONSpecial weather statement, Jun 5, 5:07 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
607 PM CDT Wed Jun 5 2019
TXZ060-067-052345-
Ward TX-Winkler TX-
607 PM CDT Wed Jun 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WARD...SOUTHWESTERN
WINKLER AND SOUTHEASTERN LOVING COUNTIES UNTIL 645 PM CDT...
At 607 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Barstow, or 15 miles southwest of Wink, moving
east at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Monahans, Thorntonville, Pyote, Wickett and Roy Hurd Memorial
Airport.
This includes Interstate 20 between mile markers 52 and 68, and mile
marker 73 and near mile marker 75.
LAT...LON 3165 10337 3165 10333 3167 10332 3182 10295
3160 10286 3146 10335 3163 10343
TIME...MOT...LOC 2307Z 248DEG 24KT 3158 10332
GoudswardLocal storm report, Jun 5, 5:08 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
608 PM CDT WED JUN 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TSTM WND DMG HOBBS 32.73N 103.16W
06/05/2019 LEA NM TRAINED SPOTTER
POWER POLE DOWNED BY WINDS IN CENTRAL HOBBS AT THE
INTERSECTION OF SANGER AND SHIP
&&
JULIE.PHILLIPSONLocal storm report, Jun 5, 5:11 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
611 PM CDT WED JUN 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND GST HOBBS 32.73N 103.16W
06/05/2019 M70 MPH LEA NM ASOS
&&
JULIE.PHILLIPSONSpecial weather statement, Jun 5, 5:13 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
613 PM CDT Wed Jun 5 2019
TXZ075-278-279-060000-
Pecos TX-Central Brewster County TX-Davis Mountains Foothills TX-
613 PM CDT Wed Jun 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND NORTH
CENTRAL BREWSTER COUNTIES UNTIL 700 PM CDT...
At 613 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Marathon, or 36 miles south of Fort Stockton,
moving east at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of south central Pecos
and north central Brewster Counties.
LAT...LON 3027 10308 3044 10316 3066 10267 3040 10255
TIME...MOT...LOC 2313Z 248DEG 24KT 3039 10304
Goudsward
Event by event
1 dust storm, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
Dust Storm, Howard
- When
- June 5, 6:00 PM CST to 6:15 PM CST
- Where
- Howard forecast zone
- Reported by
- Social Media
- Coordinates
- 32.306, -101.435 (the zone’s center; the record gives no point)
Outflow winds from nearby thunderstorms produced a haboob that went through Big Spring.
Hail, Andrews
- When
- June 5, 6:09 PM CST to 6:14 PM CST
- Where
- Andrews County, 7.74 mi E of Andrews Co Arpt
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 32.325, -102.398
Thunderstorm Wind, Howard
- When
- June 5, 7:10 PM CST to 7:11 PM CST
- Where
- Howard County, Big Spring
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.250, -101.470
A thunderstorm moved across Howard County and produced wind damage in Big Spring. Trees and power lines were blown down. The cost of damage is a very rough estimate.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, June 5 to 7, 2019$266,000 · EF1 · 24 events
- Flash Flooding and Flooding in Indiana, June 5 to 6, 2019$456,000 · 1.25 in hail · 26 events
- Flash Flooding and Flood in Ohio, June 5 to 9, 2019$679,000 · 7 events
- Flash Flood and Hail in Illinois, June 5, 2019$314,000 · 1 in hail · 23 events
- Tornado and Hail in Ohio, June 5, 2019$65,000 · EF0 · 15 events
- Hail and Damaging Winds in Illinois, June 5, 2019$100,000 · 74 kt wind · 4 events
- Hail and Damaging Winds in Indiana, June 5, 2019$60,000 · 1.75 in hail · 14 events
- Damaging Winds and Heavy Rain in Virginia, June 5, 2019$45,000 · 50 kt wind · 17 events
- Damaging Winds in Kentucky, June 5, 2019$26,000 · 63 kt wind · 11 events
- Flash Flooding and Flooding in Kentucky, June 5 to 7, 2019$15,000 · 56 kt wind · 21 events
- Tornado and Damaging Winds in Ohio, June 5, 2019EF1 · 4 events
- Hail and Damaging Winds in Kentucky, June 5 to 6, 20192 in hail · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828952, 828946, 828948.